Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 20, NWS Houston/Galveston, TX

December 21, 200815 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Dec 21, 2008, 5:36 AM CST for 15 counties in Texas. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2008, 5:36 AM CST (11:36 UTC)
Expired
Dec 21, 2008, 7:00 PM CST
In force
13 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX, Jackson County, TX, Liberty County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 79 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.6 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KHGX 211136
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
536 AM CST SUN DEC 21 2008

...WIND ADVISORY IN EFFECT TODAY FOR STRONG NORTH WINDS...

.STRONG NORTH WINDS ON TAP TODAY IN THE WAKE OF THIS MORNINGS COLD
FRONT. WINDS SHOULD GRADUALLY BEGIN TO RELAX LATE THIS AFTERNOON
INLAND AND MAY LINGER LONGER OVER THE COASTAL REGIONS. 

TXZ195>197-200-210>213-226-227-211945-
/O.NEW.KHGX.WI.Y.0020.081221T1136Z-081221T2300Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-HARRIS-LIBERTY-WALLER-
WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...BELLVILLE...BRENHAM...BROOKSHIRE...
BRYAN...CALDWELL...CLEVELAND...COLLEGE STATION...COLUMBUS...
DAYTON...EAGLE LAKE...EL CAMPO...HEMPSTEAD...HOUSTON...HUMBLE...
KATY...LAKE SOMERVILLE...LIBERTY...MISSOURI CITY...PASADENA...
PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...
SUGAR LAND...TOMBALL...WEIMAR...WHARTON
536 AM CST SUN DEC 21 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON.

A COLD AIRMASS WILL DIG INTO THE REGION TODAY BRINGING GUSTY NORTH
TO NORTHEAST WINDS OF 15 TO 25 MPH INLAND AND 20 TO 30 MPH ALONG
THE COAST. THESE STRONG WINDS COMBINED WITH THE COLD TEMPERATURES
WILL MAKE IT FEEL LIKE 29 TO 38 DEGREES WITH THE WIND CHILL
FACTORED IN. WINDS ACROSS THE AREA SHOULD BEGIN TO GRADUALLY RELAX
AFTER 500 PM. 

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY
WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF
VENTURING ONTO AREA LAKES TODAY. THESE WINDS WILL MAKE OPEN WATERS
OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH
MAY TIP OR SWAMP SMALLER CRAFT.  FOR YOUR PERSONAL SAFETY...AVOID
THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS.

$$

TXZ214-235>238-211945-
/O.NEW.KHGX.WI.Y.0020.081221T1136Z-081222T0100Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...
LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...
WINNIE
536 AM CST SUN DEC 21 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

A COLD AIRMASS WILL DIG INTO THE REGION TODAY BRINGING GUSTY NORTH
TO NORTHEAST WINDS OF 20 TO 30 MPH ALONG THE COAST. THESE STRONG
WINDS COMBINED WITH THE COLD TEMPERATURES WILL MAKE IT FEEL LIKE
34 TO 40 DEGREES WITH THE WIND CHILL FACTORED IN. WINDS ACROSS THE
AREA SHOULD BEGIN TO GRADUALLY RELAX AFTER 700 PM.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY
WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF
VENTURING ONTO AREA LAKES TODAY. THESE WINDS WILL MAKE OPEN WATERS
OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH
MAY TIP OR SWAMP SMALLER CRAFT.  FOR YOUR PERSONAL SAFETY...AVOID
THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS..

$$
1 follow-up statement
000 
WWUS74 KHGX 212141
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
341 PM CST SUN DEC 21 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM FOR COASTAL COUNTIES...

.STRONG NORTH WINDS WILL CONTINUE INTO THE EVENING HOURS. ALTHOUGH
IT SHOULD CONTINUE TO BREEZY OVERNIGHT WINDS SHOULD FALL BELOW
ADVISORY CRITERIA.

TXZ195>197-200-210>213-226-227-212245-
/O.CAN.KHGX.WI.Y.0020.000000T0000Z-081221T2300Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-HARRIS-LIBERTY-WALLER-
WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...BELLVILLE...BRENHAM...BROOKSHIRE...
BRYAN...CALDWELL...CLEVELAND...COLLEGE STATION...COLUMBUS...
DAYTON...EAGLE LAKE...EL CAMPO...HEMPSTEAD...HOUSTON...HUMBLE...
KATY...LAKE SOMERVILLE...LIBERTY...MISSOURI CITY...PASADENA...
PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...
SUGAR LAND...TOMBALL...WEIMAR...WHARTON
341 PM CST SUN DEC 21 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED
THE WIND ADVISORY. 

BREEZY CONDITIONS ARE EXPECTED FOR THE REST OF THE DAY...BUT BELOW
THE SUSTAINED 25 MPH NEEDED FOR A WIND ADVISORY. SPEEDS SHOULD
GRADUALLY DIMINISH OVERNIGHT.

$$

TXZ214-235>238-220100-
/O.CON.KHGX.WI.Y.0020.000000T0000Z-081222T0100Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...
LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...
WINNIE
341 PM CST SUN DEC 21 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

STRONG NORTH WINDS BETWEEN 25 AND 35 MPH SHOULD CONTINUE INTO THE
EARLY EVENING HOURS. ALTHOUGH BREEZY CONDITIONS SHOULD PERSIST
THROUGH THE NIGHT...SPEEDS SHOULD BEGIN TO GRADUALLY RELAX BELOW
ADVISORY CRITERIA OVERNIGHT.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF
VENTURING ONTO AREA LAKES TODAY. THESE WINDS WILL MAKE OPEN
WATERS OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH
WAVES WHICH MAY TIP OR SWAMP SMALLER CRAFT.  FOR YOUR PERSONAL
SAFETY...AVOID THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND
PROTECTED AREAS..

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 21, 5:15 AM CST, 21 minutes earlier.

Area forecast discussion, Dec 21, 5:15 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 AM CST SUN DEC 21 2008

.DISCUSSION...
COLD FRONT OUT IN THE GULF AND WINDS ACROSS THE AREA COMING UP.
HIGH TEMPERATURES SHOULD OCCUR THIS MORNING WITH STEADY OR FALLING
TEMPERATURES THIS AFTERNOON. IMPRESSIVE CAA AND WINDS DEPICTED
950-850MB THROUGH 00Z...EXPECT A LOT OF THIS TO MIX DOWN SO WILL
ISSUE A WIND ADVISORY FOR AREAS MAINLY SOUTHWEST OF A LINE FROM
COLLEGE STATION TO HEMPSTEAD TO HOUSTON TO LIBERTY. VERY DRY AIR
WILL SPREAD OVER THE AREA TODAY AND TONIGHT BUT WITH TEMPERATURES
SO LOW RH VALUES SHOULD REMAIN ABOVE 28 PERCENT THIS AFTERNOON. IN
ADDITION CLOUDS WILL CONTINUE OVER THE AREA AND THEN THICKEN
TONIGHT AS PRESSURES BEGIN TO DROP OVER SOUTH TEXAS LATE. MODELS
STILL CONSISTENT WITH ABUNDANT CLOUDS AND WINDS VEERING TO THE
EAST AND A COASTAL LOW/TROUGH DEVELOPING MONDAY AND MONDAY NIGHT
THAT WILL BRINGING AN INCREASING CHANCE OF A COLD LIGHT RAIN TO
SOUTHEAST TEXAS. THE WARM NOSE APPEARS TO BE MORE THAN DEEP ENOUGH
TO MAINTAIN PRECIP AS LIQUID EVEN THOUGH THE SURFACE TEMPERATURES
WILL BE JUST ABOVE FREEZING WITH A DRY AIRMASS THAT COULD LEAD TO
WETBULB COOLING. THE MODELS DIVERGE ON THE TRACK OF THE LOW THAT
DEVELOPS AND GIVEN THE VERY COLD AIRMASS AND DEPTH AM FAVORING THE
NAM INTO TUESDAY. IN ADDITION AS THE LOW MOVES UP THE COAST A WARM
FRONT WILL MOVE INTO THE COASTAL COUNTIES AND COULD BE A FOCUS FOR
STRONG THUNDERSTORMS IF ENOUGH INSTABILITY IS PRESENT. VERY
IMPRESSIVE HELICITIES 250-600 M2/S2 SHOULD BE PRESENT AS LLJ OF 50+
KNOTS WITH A SHARPLY BACKED LL FLOW. WILL CARRY 40-50 POPS
TUESDAY. UPPER TROUGH OVER CO/NM MOVES OUT INTO THE SOUTHERN
PLAINS WEDNESDAY MORNING SO EXPECT RETURN FLOW TO CONTINUE UNTIL
THE ASSOCIATED PACIFIC COLD FRONT SWINGS INTO THE CWA WEDNESDAY
WITH A ONLY GLANCING BLOW OF COOL AIR. CHRISTMAS DAY WINDS BECOME
MORE EASTERLY AND A WARMUP GETS UNDERWAY WITH THE THREAT OF SEA
FOG CHRISTMAS NIGHT/FRIDAY. ANOTHER QUICK MOVING COLD FRONT SWINGS
INTO THE AREA SATURDAY MORNING.
45

&&

.MARINE...
WEB CAMS INDICATE FOG HAS CLEARED OUT OF GALVESTON BAY AREA AS
EXPECTED WITH COLD FRONTAL PASSAGE. WITH FRONT OFFSHORE...THINK IT
IS SAFE TO ALLOW THE MARINE FOG ADVISORY TO EXPIRE AT 4 AM. BEHIND
THE FRONT...EXPECT SUSTAINED WINDS SOLIDLY IN THE SMALL CRAFT
ADVISORY RANGE...WITH OCCASIONAL GUSTS TO GALE FORCE LIKELY. THESE
CONDITIONS TO CONTINUE THROUGH TONIGHT. WINDS AND SEAS SHOULD ONLY
GRADUALLY SUBSIDE ON MONDAY...WITH BAYS LIKELY FALLING BELOW SCA
THRESHOLDS. HAVE EXTENDED THE END TIME OF THE SCA TO REFLECT THIS
THINKING. MODEL DIFFERENCES ON TUESDAY...AS GFS AND ECMWF INDICATING
WARM FRONT LIFTING WELL INLAND...WHILE NAM INDICATES A FRONT AND LOW
PRESSURE SYSTEM REMAINING RIGHT ALONG THE COAST. DEPENDING ON HOW
STRONG SYSTEM IS...AND ASSOC ONSHORE FLOW...SCA CONDITIONS COULD
OCCUR TUE AS WELL. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      45  28  40  32  58 /   0  10  20  30  20
HOUSTON (IAH)              49  30  42  40  65 /   0  10  10  50  50
GALVESTON (GLS)            55  37  46  49  66 /  10  10  20  50  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...JACKSON...
     MATAGORDA.

     WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...FORT BEND...
     HARRIS...LIBERTY...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 12 PM CST MONDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...45
Hazardous weather outlook, Dec 20, 7:09 AM CST, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
709 AM CST SAT DEC 20 2008

TXZ163-164-176>179-195>200-210>213-211315-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HARRIS-HOUSTON-LIBERTY-
MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-
709 AM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION OVERNIGHT BRINGING
SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM.

.DAYS TWO AND THREE...SUNDAY THROUGH MONDAY
A DRY AND COLD AIRMASS WILL BRING MUCH COLDER AND BREEZY CONDITIONS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY FOUR...TUESDAY
AN UPPER LEVEL DISTURBANCE AND A COASTAL TROUGH MOVING NORTHEAST
FROM THE COASTAL BEND WILL DRAG A WARM FRONT INTO THE AREA ALONG
WITH SCATTERED SHOWERS AND THUNDERSTORMS. ISOLATED STRONG
THUNDERSTORMS MAY BE POSSIBLE SOME OF THESE STORMS MAY BECOME
SEVERE LATER IN THE DAY IF GREATER INSTABILITY IS PRESENT.

.DAYS FIVE THROUGH SEVEN...WEDNESDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ330-335-350-355-TXZ214-226-227-235>238-211315-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-JACKSON-
MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
709 AM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG THIS MORNING WILL DISSIPATE BY THE LATE MORNING
HOURS BUT PATCHY FOG NEAR THE GALVESTON BAY AREA MAY REDEVELOP
TONIGHT BEFORE A STRONG COLD FRONT CAN SCOUR OUT THE MOISTURE.

.DAYS TWO AND THREE...SUNDAY AND MONDAY
BREEZY TO WINDY CONDITIONS WILL COMBINE WITH THE MUCH COLDER
TEMPERATURES TO MAKE FOR A FEW COLD DAYS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY FOUR...TUESDAY
AN UPPER LEVEL DISTURBANCE AND A COASTAL TROUGH MOVING NORTHEAST
FROM THE COASTAL BEND WILL DRAG A WARM FRONT INTO THE AREA ALONG
WITH SCATTERED SHOWERS AND THUNDERSTORMS. ISOLATED STRONG
THUNDERSTORMS MAY BE POSSIBLE SOME OF THESE STORMS MAY BECOME
SEVERE LATER IN THE DAY IF GREATER INSTABILITY IS PRESENT.

.DAYS FIVE THROUGH SEVEN...WEDNESDAY THROUGH FRIDAY
SEA FOG MAY RETURN LATE CHRISTMAS DAY AND FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 8:13 PM CSTSmall Craft AdvisoryHGX3 days

Nearby

Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.